We describe a patient with temporal arteritis (TA) who developed tongue necrosis after treatment of headache with an ergotamine tartrate suppository. Figure 1. Necrosis of the tongue. Figure 2. Arteriography showing severe stenosis in the right lingual artery with areas of hypoperfusion in the tongue.
Report of a Case.
A 72-year-old woman was referred to our clinic with a 6-month history of asthenia, frontal headache, mandibular claudication, and chin pain. She had been diagnosed by her general practitioner as suffering from anxiety and/or depression. On the morning of July 8, 1991, she suffered a violent headache, which she treated with an ergotamine tartrate suppository (2 mg) on the recommendation of her family doctor. After an hour, she became aware of pain at the base of the tongue, difficulty in speaking, and sensation of coldness in the tongue and the lower half of the face. During the hours subsequent to admission,
Vazquez-Doval J, Martinez-Vila E, Legarda I, de Erenchun FR. Tongue Necrosis Secondary to Ergotamine Tartrate in a Patient With Temporal Arteritis. Arch Dermatol. 1994;130(2):261–262. doi:10.1001/archderm.1994.01690020131032
Customize your JAMA Network experience by selecting one or more topics from the list below.